Alert archive / Maryland / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Baltimore/Washington

May 28, 2002Allegany County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at May 28, 2002, 5:07 PM EDT for Allegany County, Maryland. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2002, 5:07 PM EDT (21:07 UTC)
Expired
May 28, 2002, 5:45 PM EDT
In force
38 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Allegany County, MD

The radar

The Sterling radar (KLWX), 127 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 282107
SVRLWX
MDC001-282145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
507 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGANY COUNTY IN WESTERN MARYLAND

* UNTIL 545 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LA VALE...MOVING NORTH AT 20 MPH.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM DOORS AND WINDOWS.

TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
$$

LAT...LON 3972 7893 3959 7876 3990 7830 4007 7853

JLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:30 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 28, 3:30 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 PM EDT TUE MAY 28 2002

TDY THRU WED...

GOOD RH AND WEAK BOUNDARIES RMN OVR FA TDY. CONVECTION HAS STARTED
AGN THIS AFTN AND WILL CONTINUE INTO THIS EVENING. HIGH PWS...VERY
WEAK FLOW...AND LOW FFG WL CONTINUE A CHC OF FFS IN THE WESTERN 2/3
OF CWA. L/V WINDS AND HIGH DEWPOINT WL PRODUCE SOME FOG AGAIN OVER
THE FA. FOG SHUD DISSIPATE BY MID MORNING. LAPSE RATES WILL BE A
LITTLE LESS ON WEDNESDAY BUT STILL FEEL THAT IT WL BE CONDITIONAL
UNSTABLE ESPECIALLY IN OROGRAPHIC FAVORED AREAS SO WL PUT IN A CHC
OF TSRA IN THE WEST DURING THE AFTERNOON. ND

WED NIGHT THRU TUE...
RDG BLDS SANDWICHING THE REGION BETWEEN THE DISTURBANCE OFF THE SE
COAST AND THE LOW AND FNT ACRS THE GREAT LAKE REGION. TEMPS WILL
WARM THU WITH THE RIDGING AND FRI IN ADVANCE OF NEXT CDFNT MOVING
DOWN. S FLOW WILL ALSO KEEP DEW POINTS AND HUMIDITY UP IN ADVANCE OF
FNT. SCT SHWRS AND TSTMS ARE EXPCTD FRI. NW FLOW AND DRYING SAT
BEHIND THE FNT. HI PRES BUILDS IN SAT NIGHT AND MOVES OFF THE COAST
SUN. NEXT WX SYSTEM MOVES THROUGH MON AND TUE BRINGING CHC PCPN.
BMW

.LWX...
DC...NONE.
MD...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
     MDZ002>006...MDZ009>010.
VA...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>053.
WV...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
     WVZ048>055.
END

In the hours before

Special weather statement, May 28, 11:11 AM EDT, 5 hours 56 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-281915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1111 AM EDT TUE MAY 28 2002

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS IN WEST AND WEST
CENTRAL MARYLAND... THE EASTERN PANHANDLE OF WEST VIRGINIA... THE
DISTRICT OF COLUMBIA... AND NORTHERN AND CENTRAL VIRGINIA THIS
AFTERNOON.

MANY OF THESE AREAS EXPERIENCED HEAVY RAINFALL OVER THE PAST TWO
DAYS. AS A RESULT THE GROUND IS SATURATED IN MANY OF THESE AREAS AND
ANY ADDITIONAL RAINS MAY INITIATE FLOODING. THE AIR MASS OVER THE
REGION REMAINS MOIST AND UNSTABLE. ALSO...THUNDERSTORMS WILL BE SLOW
MOVING CAUSING RAINFALL RATES OF UP TO TWO INCHES PER HOUR.

IN ADDITION...SOME OF THE STRONGER STORMS MAY HAVE STRONG WINDS OR
HAIL.

SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ND
Local storm report, May 28, 4:20 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
420 PM EDT TUE MAY 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    SOUTH PORTION             WV   FLASH FLOODS
05/28/02   HAMPSHIRE                      2 ROADS CLOSED BY FLOODING
                                          IN SOUTHERN PORTION OF
                                          COUNTY. REPORTED BY STATE
                                          POLICE.

MKM

Nearby

Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.